Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Dodge City, KS

June 5, 2004Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 7:27 PM CDT for Stevens County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2004, 7:27 PM CDT (00:27 UTC)
Expired
Jun 5, 2004, 8:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:28 PM CDTHAIL 0.752 W Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KDDC 060027
SVRDDC
KSC189-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 815 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HAIL UP TO QUARTER SIZE.  THIS STORM WAS LOCATED NEAR
  HUGOTON...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF STEVENS COUNTY...
  HUGOTON...
  WOODS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3728 10140 3714 10154 3700 10138 3710 10107
          3717 10108
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 16 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 3:14 AM CDT, 16 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT SAT JUN 5 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY
AND TONIGHT.

SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM
PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER
DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN
PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A
FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS
FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE
SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED
MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS
INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS
EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO
SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME
BEHIND THE FRONT AND MOVE SE OVER FAR SW KS.

WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS
STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA.
LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS
NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND
ZONES FOR NOW.

SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA.
700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF
5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A
LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN
CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN
AS THE UKMET SUGGESTS.

AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE
TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE
REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN
HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND
WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE
WEDNESDAY AFTERNOON AND EVENING.  THE REST OF THE FORECAST LOOKS
GOOD WITH ONLY A FEW COSMETIC CHANGES MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 87 61 89 64 / 50 50 00 00
GCK 88 59 91 64 / 40 40 10 10
EHA 91 59 92 62 / 40 40 10 10
LBL 90 61 90 64 / 40 40 10 10
HYS 83 59 87 65 / 50 50 00 00
P28 85 63 86 66 / 50 50 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 AM CDT SAT JUN 5 2004

KSZ031-045-046-063>066-075>081-084>090-061100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD-
STEVENS-
1137 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR
A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO
MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND
LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH
WINDS.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KSZ030-043-044-061-062-074-061100-
HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO-
1137 AM CDT (1037 AM MDT) SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN
DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600
PM.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED.

01

In the hours before

Local storm report, Jun 5, 5:34 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 W BLOOM               37.48N 99.95W
06/05/2004  0.75 INCH        FORD               KS   PUBLIC

0400 PM     HAIL             4 NE CLARK STATE LAKE   37.43N 99.73W
06/05/2004  0.88 INCH        CLARK              KS   PUBLIC

0420 PM     HAIL             11 S MULLINVILLE        37.43N 99.47W
06/05/2004  1.75 INCH        KIOWA              KS   PUBLIC

0422 PM     HAIL             11 S MULLINVILLE        37.43N 99.47W
06/05/2004  1.75 INCH        KIOWA              KS   PUBLIC

0430 PM     HAIL             10 ESE SUBLETTE         37.42N 100.68W
06/05/2004  0.75 INCH        HASKELL            KS   PUBLIC

0456 PM     HAIL             5 E LIBERAL             37.04N 100.84W
06/05/2004  1.00 INCH        SEWARD             KS   PUBLIC

0510 PM     HAIL             6 SSW MINNEOLA          37.36N 100.05W
06/05/2004  0.75 INCH        CLARK              KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 5, 6:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             8 N LIBERAL             37.16N 100.94W
06/05/2004  1.00 INCH        SEWARD             KS   PUBLIC

0538 PM     TSTM WND GST     4 SSW MOSCOW            37.27N 101.23W
06/05/2004  70 MPH           STEVENS            KS   TRAINED SPOTTER

0610 PM     HAIL             1 SE KISMET             37.19N 100.69W
06/05/2004  0.75 INCH        SEWARD             KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 5, 6:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     3 S PLAINS CITY         37.22N 100.59W
06/05/2004  60 MPH           MEADE              KS   TRAINED SPOTTER

0621 PM     HAIL             3 S PLAINS CITY         37.22N 100.59W
06/05/2004  1.75 INCH        MEADE              KS   TRAINED SPOTTER

&&

FREDERKING
Local storm report, Jun 5, 6:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E SEWARD              38.18N 98.76W
06/05/2004  1.75 INCH        STAFFORD           KS   LAW ENFORCEMENT

0620 PM     HAIL             FOWLER                  37.38N 100.20W
06/05/2004  0.75 INCH        MEADE              KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 5, 7:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             8 S STAFFORD            37.85N 98.60W
06/05/2004  0.75 INCH        STAFFORD           KS   TRAINED SPOTTER

0654 PM     HAIL             7 SE STAFFORD           37.89N 98.51W
06/05/2004  1.75 INCH        STAFFORD           KS   LAW ENFORCEMENT

&&

FREDERKING
Local storm report, Jun 5, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 S PRESTON             37.71N 98.56W
06/05/2004  1.75 INCH        PRATT              KS   TRAINED SPOTTER

0718 PM     HAIL             11 NE PRATT             37.76N 98.59W
06/05/2004  1.00 INCH        PRATT              KS   LAW ENFORCEMENT

0718 PM     HAIL             13 NE PRATT             37.78N 98.57W
06/05/2004  1.75 INCH        PRATT              KS   LAW ENFORCEMENT

&&

FREDERKING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:00 PM CDTSevere Thunderstorm WarningDDCBarber75 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningDDCPratt59 min
Jun 5, 9:18 PM CDTSevere Thunderstorm WarningDDCBarber42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.